| | 27 year old male with questions about newly prescribed medication. Please Help!
I am 27 years old. I have recently decided (November) to go back and finish my degree program in College. In preparation for this, I decided to seek out treatment for previously diagnosed ADHD in order to succeed in my classes this time around. When I had previously attended classes in college (2001-2003) I had been on various antidepressants at one time or another and tried stratterra my final semesters to get the help for a previously undiagnosed issue (adhd). Up until about 7 months ago, I had still been taking Effexor for a generalized anxiety disorder. The medication worked great for me and my moods. I lost a job, lost insurance, and in turn, lost my medication. I had been on the effexor about 2 years and I really didn't notice any withdrawl. It turns out that I felt fine months after the medication had run out and I felt "cured" of previous problems. When I reported this to my psychiatrist, he congratulated me on my medical "success" if you will. When I asked and inquired about the adhd medications, he told me that he would ONLY write me a script for stratterra. He felt that he had a moral obligation not to put any more adderall or "cocaine" in his words on the street. I mentioned to him that I had previously tried the medication and it had produced some very unwanted sexual side-effects. He told me that is all he could do for me. I tried the strattera. Once my dosage was reached (80mg) the side-effects came back much more severe than before. I had trouble urinating and there were also the ejaculation problems.
I couldn't take it anymore and sought out a new Dr. The new Dr. prescribed me the adderall which I originally inquired about. He put me on 2 20mg ir tabs with another possible 20mg ir dose to get me through the early pm lull depending on how I felt. I began the treatment right away as I had started my classes a couple weeks prior. I am not going to lie, at first I felt great and experienced the "high" that I was told about. I found that after about 4 days of the 60mg throughout the day, I was getting some undesirable side-effects. I started to feel edgy and almost hyper-focused as I could still not concentrate on any one thing unless it was the thing I chose to focus on. In my case it became sex. I have read that adderall has effects on libido, but generally a decreasing effect.
My sex-drive has gone through the roof and the only way I can control it is through self-release. This in and of itself is not a problem (or so I first thought). The problem with this is that I can literally spend 4 hours at a time on the internet looking at various images to aid in my efforts. I tune everything else out. It seems that even in classes now, I can easily focus on the lecture, notes, and professor, but as soon as a sexual thought comes into my mind, the focus on the class is gone. Any ideas?
In addition to this, I felt the increasing need to urinate (which I read is more of a common "less-common" side-effect than shire states due to the fact that it is a diuretic), slight swelling of the prostate (rather uncomfortable at times), and the teeth clenching (I do not realize I do this, so I imagine I do it in my sleep as my teeth seem to be a little loose in the mornings with slight pain). In attempt to reconcile this, I have played with my dose as far as trying to take 10 mg intervals 6 times through the day, but I still notice some of the effects (although much less severe). I attribute some of this as my body's own adaptation to the adderall so I want to give it some more time. The past few days I have tapered my dose down to a total of 30 maybe 40 mg a day spread out at 10mg intervals.
My question is how long does it take one's body to adapt to such a powerful drug such as this (not develop a dependency, that is different, but adapt)?
I have also noticed that on days I do not take the medication (also on the rebound when I do not take the medication to get me through the entire day), I feel "disconnected" from everything, I have incredible mood swings (over very irrational crap), some of my anxiety is back, and I overall feel like crap if I do not take the medication. Could this also be because my body has not adapted to the medication? Should I be taking this every day (I have been trying to take only on days of classes but it seems to wreck me emotionally and physically if I do not)?
The medication works, I have no doubt about that, so far strait A's, even in subjects that are ridiculously challenging for me (I have a 2 1/2 hour lecture every week on DNA and Genetic engineering) but I am doing well.
How can I maintain taking the medication while eliminating some of the hyper-focused traits previously mentioned?
Are some of the side-effects mentioned (increased sex-drive, the edginess, highs and lows, frequent urination, teeth clenching) my body adapting to the medication? If this is the case, how long can I expect this to go on (I have read one story where a child had the frequent urination and teeth clenching for several weeks and then it just stopped)?
Would it be possible to re-introduce the effexor to help with the mood-swings and anxiety (The effexor originally worked great for me for anxiety and mood-swings)and still take the adderall for the focus? I do not want to give up on the adderall as my grades have never been this good and I haven't been so concerned on the outcome.
I realize this is a very long post, but I really would appreciate any help. I have a couple more weeks before I go back to my doctor and want to go in with an action plan if you will.
Thanks in advance.